Eyelid myoclonia with absences (EMA) can be misdiagnosed as a tic disorder, and reassessment of patients with particular symptoms is advisable.
Eyelid Myoclonia with Absences (EMA) can be misdiagnosed as a tic disorder, and reassessment of patients with particular symptoms is advisable. Researchers from the University of South Florida, in Tampa, and the Department of Neurology at the All Children’s Hospital in St. Petersburg, Florida, described the case of a 4-year-old girl who was diagnosed with a transient tic disorder, but was later reassessed and diagnosed with EMA. Diana Gerardi and colleagues published the case report in Neurologic Research and Therapy.
EMA and tics have multiple similarities. For example, “patients with EMA often report inducing seizures by waving their fingers within their line of vision or repeatedly blinking their eyes, which are often signs that are mistaken for tics,” according to the authors. Another similarity is that EMA patients can sense when a seizure is coming and display relief in the absences. However, the movements that can be observed with EMA are more rhythmic than tics.
Additionally, “a patient with EMA will have EEG characteristic abnormalities, unlike a patient with tics.” In the case report, the authors describe a 4-year-old female who presented with eye fluttering and repetitive blinking. The symptoms occurred throughout the day, and became worse when she was anxious or the temperature was warmer. She also displayed a complex hand movement described as a “brow wipe” where she would “move her left hand from the thumb to the pinky across her face,” usually while staring at the sun.
A neurologist diagnosed her with transient tic disorder, but her symptoms continued to worsen, and she was referred to a child psychiatrist, who prescribed clonazepam and, eventually aripiprazole and behavior intervention. That regimen worked for six months, but then the child’s symptoms worsened and “she began to seek sunlight to induce the repetitive movements that eventually became nonstop when exposed to the sun.” She also lost interest in social activities due to the constant brow swiping. A pediatric neurologist suspected the seizure disorder EMA, and an EEG was performed. Once the correct diagnosis was made, the patient was successfully treated with valproate.
Although the symptoms of tic disorder and EMA are similar, making the distinction and providing a timely diagnosis will keep patients from undergoing inappropriate and ineffective therapies, as well as avoid “potential deterioration in emotional and intellectual function.”